Hail, Spencer
- When
- May 7, 7:33 AM CST
- Where
- Spencer County, Chrisney
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.020, -87.030
An area of showers and thunderstorms occurred across southwest Indiana during the mid-morning hours. The storms formed in a low-level southwest wind flow of warmer and more humid air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An area of showers and thunderstorms occurred across southwest Indiana during the mid-morning hours. The storms formed in a low-level southwest wind flow of warmer and more humid air. Instability in the mid levels of the atmosphere was quite strong, favoring hail up to dime-size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 5:53 AM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 653 AM CDT Sun May 7 2023 .UPDATE... Issued at 652 AM CDT Sun May 7 2023 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Tuesday night) Issued at 342 AM CDT Sun May 7 2023 The main focus in the short term is the potential for multiple complexes of showers and thunderstorms through Monday night. Forecast confidence in the occurrence of precipitation during this time frame is higher than average, but confidence is average at best with respect to timing and placement of individual convective systems. As an upper level ridge over the Mississippi River Valley flattens today and the mid level capping inversion erodes, showers and thunderstorm are expected to be in more abundance today than the past couple of days. Helping to aid in the storm activity are perturbations and outflow boundaries associated with two overnight mesoscale convective systems. One north of the region in Illinois and Indiana is forecast to approach northern and eastern portions of the forecast area this morning. The other over western Arkansas is forecast to largely diminish through early morning as it heads east. However, the remnants of both of these systems will likely combine with a moderate degree of instability, aided by daytime heating and near 70 degree dewpoints, to spark scattered/numerous thunderstorms throughout the day. Although the overall bulk shear will be relatively weak, there could be enough for at least some storm organization. Damaging winds appear to be the main concern with the stronger storms, and hail will also be a concern with the stronger updrafts. Generally relied on a blend of the 00Z HRW NSSL, HRW ARW, and HRRR, which demonstrated the best correlation to the overnight convective activity. Even though thunderstorm activity may last well into the evening, some decrease in storm coverage is expected by late evening and overnight with the loss of daytime heating. Our attention then turns to yet another MCS forecast to fire over the Mid Missouri Valley this evening. This convective complex is forecast by the aforementioned CAMs to dive southeast toward the forecast area by daybreak Monday. If these solutions are to be followed verbatim, most of the storm activity on Monday would occur during the morning hours, with a relative lull in the activity during the afternoon as the atmosphere attempts to recharge. However, if the convective remnants don't make passage in the morning as currently forecast, then much stronger instability could develop Monday afternoon. And with an uptick in bulk shear forecast, strong to severe thunderstorms would be more likely to develop during the afternoon. At this time, our forecast delays the development of this additional activity until Monday night as a cold frontal boundary makes passage from north to south through the region. By Tuesday, shower and thunderstorm chances should significantly drop off as long as the frontal boundary is able to make complete passage. Maintained slightly better chances across the southern half of the area in closer proximity to the anticipated boundary positioning. However, it's entirely possible that most of Tuesday may turn out dry. .LONG TERM...(Wednesday through Saturday) Issued at 342 AM CDT Sun May 7 2023 Post fropa, the long term begins with northeasterlies drawing in some lower humidity, thereby muting rain chances, at least temporarily. A subsequent mid level ridge moves overtop and then east of the region by Thursday, and return flow southerlies recommence. Humidity, and daily rain chances, soon follow, again peaking during the most unstable heating hours of the afternoon. The NBM may well be overdone with Wed-Thu pops that do exist, but by Friday into the weekend, it's picking up on the increasing trend with the return of the summery-like pattern. && .AVIATION... Issued at 652 AM CDT Sun May 7 2023 MVFR ceilings should prevail through most of the morning before improving to VFR by late morning and early afternoon. A decaying line of showers and thunderstorms will push south into southwest Indiana, southeast Illinois, and northwest Kentucky trough the morning. Additional scattered to numerous thunderstorms are forecast to develop during the late morning and afternoon across the region. Restrictions to MVFR/IFR are possible beneath the heaviest activity. The shower and storm activity should gradually diminish this evening with the loss of daytime heating, but more activity may move in from the northwest towards daybreak Monday. Southwest winds around 10 knots with occasional gusts to 20 knots today will become southerly at 5 to 10 knots tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...DH AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 356 AM CDT Sun May 7 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 356 AM CDT Sun May 7 2023 /456 AM EDT Sun May 7 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today into tonight. A few of the storms may become severe with damaging winds and large hail the main concerns. Thunderstorms will also produce lightning and torrential downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast Monday and Monday night. Some of the thunderstorms may become severe with damaging winds and large hail the main severe hazards. Thunderstorms will also produce lightning and torrential downpours. Daily storm chances diminish mid week, then increase by late week, and are highest by Friday and Saturday afternoons. Locally heavy rain and lightning will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor the latest conditions should their assistance be needed today through Monday night. RJP/DH
Special Weather Statement
National Weather Service Paducah KY
758 AM CDT Sun May 7 2023
INZ081-082-087-071330-
Warrick IN-Gibson IN-Pike IN-
758 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northwestern
Warrick, Gibson and west central Pike Counties through 830 AM CDT/930
AM EDT/...
At 758 AM CDT/858 AM EDT/, Doppler radar was tracking a strong
thunderstorm near Princeton, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Patoka around 805 AM CDT.
Princeton around 810 AM CDT.
Fort Branch around 815 AM CDT.
Other locations in the path of this storm include Oakland City.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 23 and 41.
Interstate 64 in Indiana between Mile Markers 33 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3845 8764 3844 8763 3845 8762 3842 8728
3816 8737 3829 8779 3840 8776 3841 8775
3842 8771 3843 8769 3843 8766 3845 8767
TIME...MOT...LOC 1258Z 283DEG 22KT 3836 8768
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
RJPThe Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 13:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087469.